Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Little Rock, AR

April 23, 2004Newton County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 23, 2004, 7:02 AM CDT for Newton County, Arkansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2004, 7:02 AM CDT (12:02 UTC)
Expired
Apr 23, 2004, 9:00 AM CDT
In force
118 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Newton County, AR

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 4:00 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 23, 4:00 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT FRI APR 23 2004

.SHORT TERM...TODAY THROUGH SUNDAY
LITTLE CHANGE IN THE WEATHER PATTERN TODAY INTO SATURDAY. FRONT WILL REMAIN
NEARLY STATIONARY ACROSS NORTHERN ARKANSAS WHILE A FEW WEAK SHORT WAVES
MOVE THROUGH THE AREA. AREA OF RAIN AND THUNDERSTORMS ACROSS NORTHERN
ARKANSAS THIS MORNING WILL LIKELY CONTINUE INTO THE MORNING WITH
LOCALLY HEAVY RAIN. THAT SHOULD DIMINISH DURING THE MORNING BUT EXPECT
NEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND MOVE INTO THE STATE
WITH THE NORTH MOST FAVORED. WOULD EXPECT THE MOST CONCENTRATED
THUNDERSTORM ACTIVITY AGAIN DURING THE NIGHT WITH SOME SEVERE STORMS
MAINLY LATE IN THE AFTERNOON AND EARLY TONIGHT THEN EVOLVING INTO
HEAVY RAINS AGAIN LATER TONIGHT. DO NOT EXPECT AS MUCH THUNDERSTORM
ACTIVITY IN CENTRAL AND SOUTHERN SECTIONS TO THE SOUTH OF THE FRONT.
WENT WITH CHANCE POPS IN THOSE AREAS AND LIKELY TO CATEGORICAL IN
THE NORTH. WITH THAT AREA HAVING RECEIVED A LOT OF RAIN OVER THE
PAST COUPLE OF DAYS WITH SOME FLASH FLOODING ALREADY...EXTENDED
THE FLASH FLOOD WATCH THROUGH TONIGHT BUT EXCLUDED
SALINE...PULASKI...LONOKE...PRAIRIE...AND MONROE COUNTIES WHO
MISSED OUT ON THE RAIN OVERNIGHT AND DO NOT HAVE BIG CHANCES OF
ADDITIONAL RAIN TODAY AND TONIGHT. WENT CLOSE TO PERSISTENCE ON
TEMP FORECASTS. THE MAIN UPPER LOW WILL START TO COME OUT SATURDAY
AND WILL MOVE OUT FASTER BY SUNDAY WHICH SHOULD DRIVE A COLD
FRONT ACROSS THE AREA AND FINALLY MOVE ALL THE HEAVY RAINS AND
SEVERE WEATHER OUT. WILL CONTINUE HIGHEST POPS IN THE NORTH THROUGH
SATURDAY THEN HAVE HIGH POPS ACROSS THE ENTIRE AREA SATURDAY NIGHT
INTO SUNDAY AS THE FRONT MOVES THROUGH WITH POPS DECREASING FROM
THE WEST BY SUNDAY AFTERNOON. WENT CLOSE TO MAV TEMPS FOR SATURDAY
NIGHT AND SUNDAY.
&&

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
GFSLR SHOWS A WEAK REINFORCEMENT OF THE COOL AIR TO TAKE PLACE
MONDAY NIGHT INTO TUESDAY MORNING. THIS FEATURE HAS SLOWED DOWN IN
COMPARISON TO PREVIOUS FORECAST...SO ADJUSTED ITS PASSAGE
ACCORDINGLY. LEFT THE FORECAST DRY SINCE MOISTURE WILL BE LIMITED
WITH THE SURFACE FEATURE. TEMPERATURES WERE IN THE BALL PARK ALREADY.
ADJUSTED WINDS TO FOLLOW THE WEAK FRONT MONDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    80  65  76  61 /  40  50  60  70
HARRISON AR       69  58  68  54 /  70  80  80  80
HOT SPRINGS AR    79  65  74  60 /  30  50  60  70
PINE BLUFF AR     82  65  79  62 /  30  40  50  70
MOUNTAIN HOME AR  71  57  69  55 /  70  80  80  80
MONTICELLO AR     83  66  81  62 /  30  40  40  60
SEARCY AR         79  63  76  61 /  50  60  60  70
MOUNT IDA AR      78  65  73  58 /  30  60  60  70
RUSSELLVILLE AR   76  63  71  57 /  50  60  70  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING UNTIL
600 AM CDT SATURDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034...ARZ037>039.
&&

29/32
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL AND CENTRAL ARKANSAS TODAY. ALSO...THERE IS A RISK OF FLASH
FLOODING OVER MUCH OF CENTRAL AND NORTHERN ARKANSAS THROUGH TONIGHT.

A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING
UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT
WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD
WATCH WILL EXIST TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF
THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL
CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO
THE FORECAST MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT OVER THE WEST
CENTRAL AND CENTRAL SECTIONS OF THE STATE TODAY.

32

In the hours before

Local storm report, Apr 23, 2:15 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
215 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLASH FLOOD      JASPER                  36.01N 93.19W
04/23/2004                   NEWTON             AR   LAW ENFORCEMENT

            COUNTY ROADS AND LOW WATER CROSSINGS FLOODED JUST SOUTH
            OF JASPER. ONE PERSON COULD NOT MAKE IT HOME AND WAS
            FORCED TO TURN BACK.

&&

22
Local storm report, Apr 23, 2:25 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      MOUNTAIN HOME           36.34N 92.38W
04/23/2004                   BAXTER             AR   LAW ENFORCEMENT

            LOW WATER CROSSINGS IN MANY PARTS OF THE COUNTY FLOODED.
            SOME COUNTY ROADS FLOODED.

&&

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningLZKPope41 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningLZKJohnson39 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningLZKPope14 min
Apr 22, 10:08 PM CDTSevere Thunderstorm WarningLZKNewton52 min
Apr 22, 10:12 PM CDTSevere Thunderstorm WarningLZKIzard58 min
Apr 22, 10:25 PM CDTTornado WarningLZKJohnson40 min
Apr 22, 10:42 PM CDTSevere Thunderstorm WarningLZKBaxter43 min
Apr 22, 10:47 PM CDTSevere Thunderstorm WarningLZKMarion58 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningLZKSharp60 min
Apr 22, 10:59 PM CDTFlash Flood WarningLZKBoone3 hr
Apr 22, 11:01 PM CDTSevere Thunderstorm WarningLZKSearcy49 min
Apr 22, 11:06 PM CDTTornado WarningLZKJohnson34 min
Apr 22, 11:15 PM CDTFlash Flood WarningLZKBaxter, Johnson, Marion, Newton3 hr
Apr 22, 11:27 PM CDTSevere Thunderstorm WarningLZKPope43 min
Apr 22, 11:31 PM CDTFlash Flood WarningLZKFulton3 hr
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningLZKVan Buren44 min
Apr 22, 11:51 PM CDTSevere Thunderstorm WarningLZKSearcy39 min
Apr 23, 12:10 AM CDTSevere Thunderstorm WarningLZKStone50 min
Apr 23, 12:17 AM CDTFlash Flood WarningLZKPope, Searcy3 hr
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLZKVan Buren42 min
Apr 23, 12:36 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
Apr 23, 12:37 AM CDTSevere Thunderstorm WarningLZKIzard38 min
Apr 23, 1:17 AM CDTSevere Thunderstorm WarningLZKVan Buren43 min
Apr 23, 1:27 AM CDTTornado WarningLZKVan Buren33 min
Apr 23, 4:05 AM CDTFlash Flood WarningLZKBoone, Marion, Newton3 hr
Apr 23, 4:34 AM CDTSevere Thunderstorm WarningLZKNewton, Searcy61 min
Apr 23, 4:44 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 23, 5:27 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 23, 5:33 AM CDTSevere Thunderstorm WarningLZKStone47 min
Apr 23, 6:05 AM CDTFlash Flood WarningLZKPope2 hr
Apr 23, 6:45 AM CDTSevere Thunderstorm WarningLZKIndependence30 min
Apr 23, 10:11 AM CDTFlash Flood WarningLZKBoone, Marion119 min
Apr 23, 1:35 PM CDTFlash Flood WarningLZKBaxter2 hr
Apr 23, 4:46 PM CDTFlash Flood WarningLZKIzard, Stone3 hr
Apr 23, 6:23 PM CDTFlash Flood WarningLZKIndependence3 hr
Apr 23, 6:32 PM CDTFlash Flood WarningLZKJackson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.